Kentucky, 2004

Flash Flooding and Hail in Kentucky, May 26, 2004

May 26, 2004 · NWS LMK · 28 events in 18 counties and zones

Besides the structural damage, trees and power lines were downed over much of central Kentucky.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$190,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Besides the structural damage, trees and power lines were downed over much of central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 26, 1:30 AM EST, 11 hours 27 minutes earlier.

Area forecast discussion, May 26, 1:30 AM EST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 AM EDT WED MAY 26 2004

AFTER SUBSTANTIAL RAINS FELL ACROSS OUR CWA LAST EVENING...RADAR
SHOWS ADDITIONAL RAINFALL DEVELOPING ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. EXPECT THIS AREA TO MOVE INTO SOUTHERN INDIANA
AND WEAKEN TOWARDS DAWN. A SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE
IN SOUTHEAST MISSOURI...AND A STATIONARY FRONT ORIENTATED PARALLEL
TO BUT NORTH OF THE OHIO RIVER ACROSS SOUTHERN INDIANA. THIS FRONT
IS NOT EXPECTED TO MOVE MUCH...PERHAPS SAGGING SOUTH INTO EXTREME
NORTHERN KENTUCKY BY THIS AFTERNOON.

THE UPPER AIR PATTERN FOR TODAY AND TONIGHT WILL FEATURE A STRONG
ZONAL JET EXTENDING FROM A POSITIVELY TILTED TROUGH OVER THE
SOUTHERN ROCKIES ACROSS THE NORTHERN OHIO VALLEY. WITH FAST ZONAL
FLOW...INDIVIDUAL DISTURBANCES ARE HARD TO DISCERN. OVERALL I EXPECT
PRECIPITATION TO DIMINISH TO SCATTERED SHOWERS DURING THE MORNING
HOURS...BEFORE REDEVELOPING LATE THIS AFTERNOON IN A MORE UNSTABLE
ATMOSPHERE.

FOR WEDNESDAY NIGHT AND THURSDAY...STATIONARY FRONT WILL CONTINUE TO
RESIDE ACROSS LOWER OHIO VALLEY. YET ANOTHER IN A SERIES OF
DISTURBANCES WILL MOVE ACROSS CWA. EXACT LOCATION OF THE FRONT WILL
DETERMINE THE HEAVIEST RAINFALL...BUT LIKE TUESDAY
EVENING...TRAINING STORMS MAY BRING HEAVY RAINFALL TO AREAS OF
SOUTHERN INDIANA OR CENTRAL KENTUCKY. WITH WIDESPREAD RAINFALL
AMOUNTS OF 1 TO 2 1/2 HAVEN FALLEN TUESDAY EVENING...POSSIBILITY OF
FLOODING EXISTS AND WILL PROBABLY ISSUE FLOOD WATCH THROUGH 4 AM
THURSDAY.

WILL ALSO CONTINUE CHANCES OF RAIN THURSDAY NIGHT AND FRIDAY AS
STATIONARY FRONT STILL WAVERS ACROSS LOWER OHIO VALLEY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.

&&

DENMAN
Hazardous weather outlook, May 26, 12:15 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT WED MAY 26 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
115 PM EDT (1215 PM CDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A NEARLY STALLED FRONTAL BOUNDARY, COMBINED WITH A VERY MOIST AND
MODERATELY UNSTABLE AIRMASS, WILL PRODUCE PERIODS OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD
WATCH CONTINUES. IN ADDITION, THERE IS A SLIGHT RISK OF SEVERE
STORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA.
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH LARGE HAIL ALSO
A THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR THE OUTLOOK AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. EXAMPLES ARE DOWNED TREES OR STRUCTURAL DAMAGE
DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS
BLOCKING ROADWAYS.

KIRKPATRICK

In the hours before

Local storm report, May 26, 12:57 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
157 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             CUSTER                  37.73N 86.25W
05/26/2004  0.75 INCH        BRECKINRIDGE       KY   AMATEUR RADIO

&&

LD

The radar

The Louisville radar (KLVX), 48 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Breckinridge

When
May 26, 12:57 PM EST to 2:00 PM EST
Where
Breckinridge County, Irvington
Reported by
AMATEUR RADIO
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

Five to six inches of water were over a road in the town of Irvington. Two inches of water were standing on other roads.

Hail, Breckinridge

When
May 26, 12:57 PM EST
Where
Breckinridge County, Custer
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.733, -86.250

Thunderstorm Wind, Hardin

When
May 26, 1:05 PM EST
Where
Hardin County, Radcliff
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -85.950

Thunderstorm Wind, Bullitt

When
May 26, 1:05 PM EST
Where
Bullitt County, 4 mi W of Shepherdsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -85.783

Thunderstorm Wind, Hardin

When
May 26, 1:05 PM EST
Where
Hardin County, Elizabeth Town
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -85.867

Thunderstorm Wind, Hardin

When
May 26, 1:05 PM EST
Where
Hardin County, Vine Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.800, -85.983

A garage had considerable damage when a tree was blown on to it.

Thunderstorm Wind, Bullitt

When
May 26, 1:20 PM EST
Where
Bullitt County, Shepherdsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -85.717

Thunderstorm Wind, Hardin

When
May 26, 1:20 PM EST
Where
Hardin County, Elizabeth Town
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -85.867

Thunderstorm Wind, Nelson

When
May 26, 1:23 PM EST
Where
Nelson County, Coxs Creek
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.900, -85.467

Thunderstorm Wind, Hardin

When
May 26, 1:25 PM EST
Where
Hardin County, Elizabeth Town
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -85.867

Hail, Bullitt

When
May 26, 1:30 PM EST
Where
Bullitt County, 4 mi W of Shepherdsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -85.783

The spotter also reported a 65 MPH wind gust.

Thunderstorm Wind, Larue

When
May 26, 1:30 PM EST
Where
Larue County, 5 mi N of Hodgenville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -85.750

Flash Flood, Hardin

When
May 26, 1:45 PM EST to 2:15 PM EST
Where
Hardin County, Glendale
Reported by
LAW ENFORCEMENT
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Highways 210 and 61 near the Larue County line were closed due to high water.

Thunderstorm Wind, Mercer

When
May 26, 1:55 PM EST
Where
Mercer County, Harrodsburg
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.850

The roof was blown off a barn. Power lines were downed.

Thunderstorm Wind, Marion

When
May 26, 1:58 PM EST
Where
Marion County, Lebanon
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -85.250

Thunderstorm Wind, Taylor

When
May 26, 2:00 PM EST
Where
Taylor County, Campbellsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -85.350

Thunderstorm Wind, Green

When
May 26, 2:00 PM EST
Where
Green County, Greensburg
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -85.500

Thunderstorm Wind, Taylor

When
May 26, 2:05 PM EST
Where
Taylor County, Campbellsville
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -85.350

Aluminum siding was blown off a residence.

Thunderstorm Wind, Boyle

When
May 26, 2:12 PM EST
Where
Boyle County, 5 mi SE of Danville
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.600, -84.717

Thunderstorm Wind, Jessamine

When
May 26, 2:15 PM EST
Where
Jessamine County, Wilmore
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -84.667

Thunderstorm Wind, Woodford

When
May 26, 2:18 PM EST
Where
Woodford County, Versailles
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.733

Thunderstorm Wind, Adair

When
May 26, 2:20 PM EST
Where
Adair County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -85.283

Thunderstorm Wind, Casey

When
May 26, 2:20 PM EST
Where
Casey County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -84.917

Thunderstorm Wind, Lincoln

When
May 26, 2:30 PM EST
Where
Lincoln County, Kings Mtn
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -84.700

Several homes and barns were damaged. The major portion of the roof was blown off one of the homes. One barn was completely destroyed, and some farm equipment inside was damaged or destroyed.

Thunderstorm Wind, Russell

When
May 26, 2:30 PM EST
Where
Russell County, Russell Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -85.083

Thunderstorm Wind, Madison

When
May 26, 2:40 PM EST
Where
Madison County, Richmond
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.300

Flash Flood, Warren

When
May 26, 3:15 PM EST to 4:15 PM EST
Where
Warren County, Bowling Green
Reported by
BROADCAST MEDIA
Coordinates
36.994, -86.424 (the zone’s center; the record gives no point)

College and State Streets were closed at Sixth and Seventh Avenues.

Thunderstorm Wind, Warren

When
May 26, 3:30 PM EST
Where
Warren County, Bowling Green
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.983, -86.433

Portions of a roof were blown off a community building at Phil Moore Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396392, 5396393, 5396394, 5396395, 5396476, 5396495, 5396477, 5396478, 5396480, 5396481, 5396482, 5396483, 5396479, 5396484, 5396485, 5396486, 5396487, 5396488, 5396491, 5396489, 5396490, 5396492, 5396493, 5396494, 5396496, 5396497, 5396498, 5396499.